Non-Steroidal Anti-Inflammatory Drug Ingestion as a Risk Factor to Anaphylaxis During Immunotherapy: a Case Series
- *Corresponding Author:
- Jason K Lee, MD, FRCPC
Toronto Allergists, 123 Edward St #920, Toronto
ON M5R 1E2, Canada
Fax: 866- 881-7790
E-mail: [email protected]
Received date: June 12, 2013; Accepted date: July 18, 2014; Published date: July 29, 2014
Citation: Fahmy DC, Lee JK (2014) Non-Steroidal Anti-Inflammatory Drug Ingestion as a Risk Factor to Anaphylaxis During Immunotherapy: a Case Series. J Allergy Ther 5:181. doi: 10.4172/2155-6121.1000181
Copyright: © 2014 Fahmy DC, et al. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.
Background: Subcutaneous allergen immunotherapy (SCIT) is a common treatment for seasonal and/or perennial rhinitis, conjunctivitis, or asthma. Unfortunately, adverse events may occur during treatment with allergen immunotherapy (AIT), including systemic reactions that may range in severity from cutaneous manifestations to anaphylaxis.
Objectives: Although the effect of acetasalicylic acid (ASA) and other non-steroidal anti-inflammatory drugs (NSAIDs) on mast cells and as cofactors of anaphylaxis have been well-described, their role in the setting of AIT has not. The current practice parameters do not address NSAIDs as a potential risk factor for anaphylaxis with AIT. This article provides a series of cases that offer evidence that these medications should also be used with caution when administering AIT.
Results: We describe six cases of patients with various environmental allergies that had been undergoing AIT and experienced anaphylaxis. On history, each of these patients had ingested ASA or NSAIDs within 24 hours of the injection. Four out of the six described patients elected to continue AIT and remain on maintenance doses without incident. These patients made no additional changes with the exception of avoiding NSAIDs 24 hours prior to injection.
Conclusions: These cases may bring to attention the role of ASA and other NSAIDs in acting as a co-factor for anaphylaxis in the setting of SCIT. Physicians providing immunotherapy may wish to ensure that their discussion of the risks and benefits of the treatment include information that ASA and NSAID use prior to receiving therapy may increase the risk of a systemic reaction. Patients may wish to use a safer alternative if such exists.